Kansas, 2014Damaging Winds in Kansas, June 15, 2014
June 15, 2014 · NWS EAX · 2 events in 2 counties and zones
A line of storms moved into eastern Kansas bring damaging winds to parts of the Kansas City metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved into eastern Kansas bring damaging winds to parts of the Kansas City metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 14, 11:23 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 14, 11:23 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 AM CDT Sun Jun 15 2014
.DISCUSSION...
Issued at 318 PM CDT SAT JUN 14 2014
The main concerns with this forecast center around the potential for
severe convection this evening and tonight as well as tomorrow.
For this evening and overnight, deeper moisture is building over the
area as evidenced by the cloud cover building eastward. However,
warm advection aloft is keeping the atmosphere capped locally as
there is no vertical development to these stable clouds. This cap
should hold firm throughout the area this evening and most of
tonight until the strong dynamic forcing and cold air aloft
associated with a negatively tilting trough lifting through Kansas
and Nebraska is able to erode it and push southward any convective
complex that forms to our north and west. But as that upper wave
passes the area to the north and east, it will take with it most of
the upper level support. So as any cluster of storms moves into the
area, they should be waning in intensity the further south they
travel. Short-range higher resolution models were first to really
note this delayed and weakening arrival of convection tonight, but
the 12Z synoptic models have come into good agreement with them
indicating a similar delayed and weakening southeastward trend. For
now, the part of the forecast area most likely to see any severe
weather, late tonight, will still be far northwestern Missouri and
extreme northeastern Kansas. Strong winds look to be the biggest
threat in this area but there could also be large hail. Also, while
the threat of severe weather decreases as the storms move south and
east, there may still be some strong wind gusts associated with them
late tonight and early tomorrow morning.
For Sunday, with the upper low now into the Upper Midwest, strong
dynamic forcing is lacking and any additional convection will be
strongly tied to any outflow or frontal boundary. Instability along
and ahead of any boundary looks to be rather strong with several
thousand J/kg of CAPE possible. Shear also would be supportive
severe convection with 30 to 40 kts of 0-6km bulk shear likely. The
main limiting factor looks to be veered wind, and resultant weak
convergence along the front through the forecast area. None-the-less,
given the strong instability possible and strong enough shear for
organized storms, a severe threat remains through the southeastern
half of the forecast area as any leftover overnight convection will
likely reinvigorate in the heat of the afternoon.
For Monday through Friday, the upper-level flow regime will remain
southwesterly which will allow for summer-like temperatures to
emerge during the first half of the week. Strong warm advection
aloft on Monday combined with relatively deep mixing should result
in highs approaching 90 degrees. A similar trend is expected for
Tuesday and once again temperatures may climb to around 90 degrees.
While the GFS may be overdoing dewpoints some, given steady
southerly flow and what should be strong evapotranspiration from
recent rains and healthier vegetation, we will likely see dewpoints
climb into the lower 70s. This will make for very hot and sticky
conditions with heat indices around or above 95 degrees. With the
warm air aloft, convective chances look slim with no shortwave
tracking through area providing any forcing to break through the
cap. Things may be slightly cooler on Wednesday as it appears there
will be a bit cooler temperatures aloft and slightly lower
thicknesses. But upper 80s and continued humidity are expected. The
cooler temperatures aloft with similar surface conditions will
result in a weaker cap and as a result there could be a few
afternoon thunderstorms. For the later half of the week models are
in decent agreement deepening a trough to the west and moving
another front through the area. The specifics are highly uncertain
at this point however so have maintained the chance PoPs in the
forecast for the end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1220 AM CDT SUN JUN 15 2014
VFR conditions will continue until the approach of a slowly weakening
thunderstorm complex to reach terminals between 08-11Z. Could see a
temporary window of strong west to northwest winds up to 40 kts with
the thunderstorms. Low cigs and iso/sct showers will continue through
late-morning before gradually improving to near VFR. Wind speeds
will remain gusty until the approach/passage of the front, with
directions veering thereafter.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
DISCUSSION...CDB
AVIATION...Blair
Hazardous weather outlook, Jun 14, 11:45 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 AM CDT SUN JUN 15 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160545-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1245 AM CDT SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE LATE TONIGHT...
ESPECIALLY TO THE NORTH AND WEST OF INTERSTATE 35. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY. A FEW STORMS MAY BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Jun 15, 1:28 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 AM CDT SUN JUN 15 2014
KSZ025-102-MOZ001-002-011-150815-
ATCHISON MO-ATCHISON KS-DONIPHAN KS-HOLT MO-NODAWAY MO-
228 AM CDT SUN JUN 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...WESTERN NODAWAY...
HOLT...DONIPHAN AND ATCHISON COUNTIES UNTIL 315 AM CDT...
AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
ROCKPORT TO POWHATTAN TO HOYT...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TARKIO...HIGHLAND...MOUND CITY...ATCHISON...TROY...MUSCOTAH...
ROCKPORT...FAIRFAX...EFFINGHAM...CRAIG...WHITE CLOUD...LANCASTER...
DENTON...FOREST CITY...OREGON...SKIDMORE...MAITLAND...BURLINGTON
JUNCTION...WATSON AND PHELPS CITY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 68 AND 123.
THESE STORMS MAY BRIEFLY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4059 9576 4058 9504 3978 9501 3959 9505
3956 9511 3951 9506 3942 9508 3942 9558
3965 9557 3966 9534 4001 9532 4004 9542
4012 9540 4024 9548 4031 9566 4048 9570
4054 9566 4052 9576 4058 9578
TIME...MOT...LOC 0727Z 268DEG 41KT 4039 9562 3974 9559
3926 9565
BLAIRThunderstorm Wind, Leavenworth
- When
- June 15, 2:12 AM CST
- Where
- Leavenworth County, 4.91 mi SSW of Springdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.187, -95.162
Three large trees about 20 inches in diameter were blown down.
Thunderstorm Wind, Johnson
- When
- June 15, 2:55 AM CST
- Where
- Johnson County, 1.5 mi E of Lackmans
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.928, -94.742
Several trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, June 15, 20141 death · $82,000 · 1 event
- Flooding in Iowa, June 15 to 21, 2014$4.0 million · 2 events
- Flooding in South Dakota, June 15 to 26, 2014$3.0 million · 3 events
- Flooding in Iowa, June 15 to 26, 2014$2.5 million · 4 events
- Wildfire in New Mexico, June 15 to 30, 2014$500,000 · 1 event
- Flood in Iowa, June 15 to 19, 2014$500,000 · 1 event
- Hail and Lightning Strike in Florida, June 15, 2014$400,000 · 1.75 in hail · 4 events
- Flood in Minnesota, June 15 to 20, 2014$200,000 · 1 event
- Dust Storm in California, June 15, 2014$60,000 · 1 event
- Flooding and Heavy Rain in Montana, June 15 to 19, 201415 events
- Hail in Texas, June 15, 2014$15,000 · 1.75 in hail · 3 events
- Lightning Strike in North Carolina, June 15, 20141 injured · $5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528236, 528237.